Thunderstorm Wind, Otero
- When
- May 18, 7:53 PM MST
- Where
- Otero County, (Lhx)la Junta Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.050, -103.520
Measured via the ASOS station (KLHX) airport.
An ample amount of mid-level moisture and effective bulk shear produced a couple of severe storms over the lower Arkansas River Valley area by later in the evening, which resulted in strong outflow winds of nearly 75 mph and hail up to an inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An ample amount of mid-level moisture and effective bulk shear produced a couple of severe storms over the lower Arkansas River Valley area by later in the evening, which resulted in strong outflow winds of nearly 75 mph and hail up to an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 4:20 PM MST, 3 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 520 PM MDT Sat May 18 2024 .KEY MESSAGES... - A few strong/severe storms possible this afternoon over the plains. - Strong to severe storms possible once again over the far eastern plains tomorrow afternoon. - Warm, dry, and windy for Monday, with isolated thunderstorms favoring the higher terrain and far eastern plains. - Better chance for showers and thunderstorms Tuesday through Tuesday night. && .SHORT TERM /THROUGH SUNDAY/... Issued at 155 PM MDT Sat May 18 2024 Currently... Scattered showers and thunderstorms were located in the Pikes Peak region and extended southwest into Fremont county. Another line of convection was noted over the central mtns. Shear was quite favorable over the I-25 corridor with the stout SE winds in place over the mid level westerlies, but CAPE values were running about 500 J/kg. Some weak rotation was noted with the cells up in far northern El Paso county. Rest of today into tonight... Main concern for stronger storms in the short term will generally be north of Pueblo to Springfield CO line. Best CAPE will be over Kiowa county later this afternoon into the evening hours and overall best chance of a severe storm getting going will be over Kiowa county region, later this evening. Activity is likely to clear all of the region by the mid to late evening hours. Otherwise, anticipate clear skies later tonight with mid temps around 50F tomorrow morning plains, 40s valleys and 30 and 40s mtns. Tomorrow... Main forcing tomorrow will move across the region relatively early, and likewise the best chance for stronger storms will be over the far eastern plains during the mid afternoon (2-4 pm) time frame. SPC currently has slight risk up the the KS/CO border and cannot argue with this. Over the remainder of the region a few high based storms will be possible with the main concern being some gusty winds. Otherwise it will be quite warm tomorrow as breezy west to southwest surface winds will be in place, and with downslope in place, it will get warm. Expect highs around 90F along the KS border with mid to upper 80s over the rest of the plains. winds will be in the 15-20 mph range with G25-35kt, with stronger winds in the mtns. The only fire weather zone with fuels favorable for critical fire behavior is zone 225 (Southern Mtns), however min RH values will only be at around 15% so no fire wx high lights anticipated at this time. \/Hodanish && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 155 PM MDT Sat May 18 2024 Sunday night through Monday...Upper trough of low pressure over the Pacific NW will begin to strengthen and push east into the Rocky Mt region, increasing southwest flow aloft across the Four Corners and CO. This will provide for a very mild night Sunday night and warming temps on Monday, but increasing mid and high level moisture will mean an increase in cloud cover through the day from the west as well as isolated to scattered convection initiating over the higher terrain by midday Mon. In addition, though dry downsloping air will push east across the plains during the afternoon, models are indicating some low level moisture seeping back into the far eastern plains during the morning. This should provide the fuel for isolated storm development during the afternoon for a few hours before the dry air overcomes. As for fire weather concerns, weather parameters are there for portions of the forecast area but latest fuels info indicates green up underway so no firewx highlights at this time. As for temps, plan on highs Mon in the 70s for the high valleys and mid 70s to mid 80s for the plains. Tuesday and Wednesday...Upper trough crosses the Rocky Mt region Tue, bringing a quick 1 to 3 inches of new snow to the central mts as well as slightly cooler temps and shower chances to the plains thanks to a midday cold front. All of the higher terrain will likely see some light snow, but the central mts and the Pikes Peak region will see the most since the positions of this upper system will favor the northern half of the state. Plan on scattered showers and isolated thunderstorms across the eastern plains Tue afternoon and evening, then lingering llvl moisture sparking isolated convection again on Wed. Both days will be slightly cooler, with highs in the 60s for the high valleys, and upper 60s to upper 70s for the plains. Thursday through Saturday...Long range models indicate that another Pacific low pressure system will gather strength Thu, then push across the Rockies Fri and Sat. There is some disagreement on how far south this system will dip, with the extended procedure currently siding with a more northern track which will keep the forecast area under dry and warm west to southwest flow with just some isolated convection possibilities. Plan on highs all three days in the mid 60s to around 70F for the high valleys, and mid 70s to mid 80s for the plains. Moore && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 515 PM MDT Sat May 18 2024 At KCOS and KPUB, will carry vcts until 02z at both sites, and would expect brief periods of strong and erratic outflow winds gusting to 40 kts at times. Storms then end after 02z with VFR conditions overnight and through the day Sun. S-SW winds will strengthen Sun after 18z, with some gusts over 20 kts at KCOS through the afternoon. At KALS, VFR the next 24 hrs. SW winds will diminish this evening, the reappear 17z-18z Sun, with gusts to 25 kts. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Sat May 18 2024 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Sat May 18 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will form over the mountains early this afternoon with most of the activity occurring north of highway 50. The thunderstorm activity will then move east and move across the greater Pikes Peak region during the mid to late afternoon time period. The storms will then continue to move across the far eastern plains this evening, with most of the activity remaining north of a line from La junta to Springfield. Strong gusty winds of 45 to 55 mph will be possible, with local gusts to 60 mph possible, especially over the far eastern plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms, a few possibly severe, are possible across the eastern plains Sunday, and again on Monday. Additional showers and thunderstorms are expected across portions of the higher terrain and plains Tuesday and Tuesday night. Snowfall across the higher terrain will be minor, with the risk of severe weather anticipated to be low at this time. Periods of warm, dry, and windy conditions are expected next week. At this time, highest confidence for these conditions to occur is on Sunday and again Monday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 34/34
Special Weather Statement National Weather Service Pueblo CO 700 PM MDT Sat May 18 2024 COZ086-089-190130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- 700 PM MDT Sat May 18 2024 ...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES THROUGH 730 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Crowley, or 30 miles east of Pueblo Airport, moving northeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Ordway. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3817 10399 3833 10408 3849 10378 3825 10363 TIME...MOT...LOC 0100Z 245DEG 14KT 3829 10395 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH mw
Special Weather Statement
National Weather Service Pueblo CO
708 PM MDT Sat May 18 2024
COZ097>099-190145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
708 PM MDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES THROUGH 745 PM
MDT...
At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Two Buttes Reservoir, or 29 miles southwest of Lamar,
moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central
Prowers, northwestern Baca and southeastern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 10295 3775 10308 3808 10282 3785 10254
TIME...MOT...LOC 0108Z 223DEG 31KT 3776 10296
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
716 PM MDT Sat May 18 2024
COZ097>099-190145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
716 PM MDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES THROUGH 745 PM
MDT...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pritchett, or 15 miles west of Springfield, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3732 10290 3747 10303 3773 10267 3747 10247
TIME...MOT...LOC 0115Z 235DEG 19KT 3744 10289
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
805 PM MDT Sat May 18 2024
COZ097-098-190230-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
805 PM MDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PROWERS AND
SOUTHEASTERN BENT COUNTIES THROUGH 830 PM MDT...
At 804 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Two Buttes Reservoir, or 17 miles south of Lamar,
moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Prowers and southeastern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3770 10266 3786 10276 3793 10260 3807 10241
3786 10228
TIME...MOT...LOC 0204Z 236DEG 20KT 3784 10266
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
811 PM MDT Sat May 18 2024
COZ089-095-097-190245-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-
811 PM MDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN KIOWA...NORTHEASTERN
CROWLEY AND NORTHWESTERN BENT COUNTIES THROUGH 845 PM MDT...
At 811 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 27 miles north of North La Junta, moving northeast at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haswell, Arlington, and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 10297 3825 10332 3833 10353 3850 10356
3852 10354 3852 10351 3853 10350 3853 10317
3861 10317 3861 10311 3859 10305
TIME...MOT...LOC 0211Z 205DEG 27KT 3836 10338
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
842 PM MDT Sat May 18 2024
COZ095>097-190315-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
842 PM MDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIOWA AND NORTH CENTRAL
BENT COUNTIES THROUGH 915 PM MDT...
At 842 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wild Horse Point to near
Arlington to 10 miles east of Blue Lake. Movement was northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eads, Haswell, and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3819 10302 3831 10329 3852 10343 3853 10317
3861 10317 3861 10290 3860 10261
TIME...MOT...LOC 0242Z 212DEG 23KT 3857 10338 3837 10325 3828 10306
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
mwThe Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Measured via the ASOS station (KLHX) airport.
Hail of 1 inch in diameter was reported by a storm chaser via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185641, 1185638.